Hail, Laramie
- When
- July 18, 4:20 PM MST
- Where
- Laramie County, 22.9 mi ENE of Iron Mountain
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.620, -104.790
An isolated strong thunderstorm developed in southeast Wyoming during the afternoon of the 18th with penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An isolated strong thunderstorm developed in southeast Wyoming during the afternoon of the 18th with penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 1:58 PM MST, 2 hours 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 258 PM MDT Thu Jul 18 2024 .KEY MESSAGES... - Widely scattered thunderstorms will continue through the evening hours. A few isolated storms may become strong to severe. - Another round of scattered to numerous thunderstorms is expected on Friday late morning through the afternoon. A few isolated storms may become strong to severe. - Cooler weather expected this weekend with daily chances of storms through early next week. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 300 PM MDT Thu Jul 18 2024 Our area remains on the northeast fringe of a potent upper level ridge centered nearly exactly over the Four Corners. Decent monsoon moisture is trapped underneath this ridge, while weakly increasing pressure to the east is keeping dewpoints in the upper 40s to 50s across the High Plains. Between these two components, above average precipitable water is present across the area today, ranging from around 0.6 inches over the Sierra Madre to just over 1 inch in the nebraska panhandle. The environment is fairly unstable today with 700 to 500-mb lapse rates exceeding 8 C/km for most of Wyoming. Shear is fairly weak, but present over the High Plains with weak low level southeast winds underneath northwest flow aloft. There is not much synoptic lift nearby today, so the higher terrain and a weak convergence boundary along the Laramie range will provide the main axis for storm development today. Scattered showers and storms have already developed over Carbon and Albany counties right now, but have remained weak so far. Modest MLCIN is still present east of the Laramie range, but this is expected to break down over the next few hours and allow for a few storms to tap into the better environment further east. No major changes to the outlook for this afternoon, but expect isolated strong to severe storms with the potential to produce hail and gusty winds. Locally heavy rain will also be a concern with weak steering flow continuing. Friday will have a similar overall setup, but it will be a bit more dynamic than today. A modest shortwave currently visible on water vapor satellite imagery along the Canada/Montana border will rotate over the top of the ridge and slide down the eastern side on Friday. A surface cold front will also add some modest frontogenesis over the plains. Additional lift from these elements will help to increase shower and thunderstorm coverage compared today. The shortwave will also nudge stronger flow aloft back into our area, which will lead to slightly higher shear values than today. Mid to upper level moisture will remain fairly plentiful Friday, so we'll have another threat for isolated large hail, locally heavy rainfall, and gusty winds with thunderstorms through the afternoon and evening hours. Expect an early start to convection, possibly kicking off even before noon. Expect cooler temperatures on Saturday across the area as the ridge retrogrades westward and cooler air is allowed down into the plains. Look for another chance for showers and thunderstorms in the afternoon hours with the next in a series of vort-maxes moves over the top of the ridge. At least right now, the lapse rates look more modest on Saturday, which may reduce the severe weather chances, but cannot rule out some isolated severe. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 316 AM MDT Thu Jul 18 2024 Overall, looking at cooler weather this weekend with afternoon highs around 80 on Saturday and potentially dropping into the mid-70s for Sunday. This will be all while much of the western CONUS is expecting above average temperatures developing under the vast upper level ridge, however much of our CWA will be positioned well east of the ridge axis and more under the influence of the large scale trough across the central and eastern CONUS allowing for cooler weather. Daily chances for showers and thunderstorms continue with multiple disturbances passing over and along the eastern periphery of the ridge. Saturday and Sunday look to have the best chance for more widespread coverage as stronger upper level support will be present associated with the upper low over the central CONUS mixed with post-frontal east/northeasterly flow up against the Laramie Range. Looking ahead to the middle of next week, a large scale trough approaches the PacNW attempting to breakdown this stale upper level pattern. Latest cluster analysis shows growing uncertainty with the timing of the trough passage to the north. One cluster mainly comprised of GEFS members shows a quicker trough progression across the Canadian border that shifts the thermal ridge overhead while other clusters more comprised of EC members are on the slower side. Will need to continue to monitor model trends as this will impact how quickly we return to above normal temperatures for the later portions of next week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1111 AM MDT Thu Jul 18 2024 VFR is expected for all terminals through the forecast period. VCTS and VCSH is anticipated for portions of southeast WY and the lower NE Panhandle. Wind gusts 20-25 knots outside of gusty and erratic winds from nearby VCTS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...MB AVIATION...BW
Hazardous Weather Outlook National Weather Service Cheyenne WY 355 AM MDT Thu Jul 18 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 191000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 355 AM MDT Thu Jul 18 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Severe weather potential for Thursday and Friday, with Friday looking to be the better day. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Cooler weather expected this weekend with daily chances of storms through early next week. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109>116-191000- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 355 AM MDT Thu Jul 18 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Warm today with showers possible in the afternoon across the higher terrain. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Cooler weather expected this weekend with daily chances of storms through early next week. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
338 PM MDT Thu Jul 18 2024
WYZ116>118-182215-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
338 PM MDT Thu Jul 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 415 PM MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm near
Table Mountain Ranches, or 17 miles west of Cheyenne, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Happy Valley, Federal, Table Mountain Ranches, Willadsen Estates,
Granite Canon, Granite Springs Reservoir, Crystal Lake Reservoir,
Curt Gowdy State Park, Pine Grove Estates, Granite Springs Retreat,
Harriman Heights, and Cheyenne Pass.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 5.
Interstate 80 in Wyoming between mile markers 338 and 356.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4121 10528 4129 10510 4100 10479 4100 10525
TIME...MOT...LOC 2137Z 319DEG 14KT 4118 10513
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Thu Jul 18 2024
WYZ106-116>118-182315-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
441 PM MDT Thu Jul 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES THROUGH 515 PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Horse Creek, or 28 miles northeast of Laramie, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Federal, Table Mountain Ranches, Whitaker, and Horse Creek.
This includes Interstate 25 in Wyoming between mile markers 28 and
41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4145 10535 4165 10511 4151 10463 4121 10519
TIME...MOT...LOC 2241Z 320DEG 12KT 4153 10512
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelThe Cheyenne radar (KCYS), 52 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193064.